Certain Epilepsy Drugs May Increase Suicide Risk
- Hits: 1163
27 July 2010
Washington, DC USA
A new study shows that only certain epilepsy drugs may increase the risk of suicide. Newer drugs with a higher risk of causing depression than other epilepsy drugs, such as levetiracetam, topiramate and vigabatrin, were found to increase the risk of self–harm or suicidal behavior among people with epilepsy.
In contrast, newer drugs that have a low risk of causing depression and conventional epilepsy drugs did not have any increased risk of self–harm or suicidal behavior.
These groups include drugs such as lamotrigine, gabapentin, carbamazepine, valproate and phenytoin.
“These results may be helpful for doctors and people with epilepsy as they decide which drugs to use,” said study author Frank Andersohn, MD, of Charité University Medical Center in Berlin, Germany.
“An earlier analysis of data by the FDA grouped all of the epilepsy drugs together and found an increased risk of suicidal thoughts and behavior, but could not address the question of whether there were differences among the various classes of epilepsy drugs.”
The study is published in the July 27, 2010, issue of Neurology, the medical journal of the American Academy of Neurology.